Oral Communications and Posters
Vol. 5 No. s3 (2026): Abstracts of the XXIX National Congress of the Italian Society for the Study of Hemostasis and Thrombosis, 2026

PO095 | HEPARIN-INDUCED THROMBOCYTOPENIA PRESENTING AS A CIRCUIT-TRIGGERED PULMONARY SYNDROME IN HEMODIALYSIS: A CASE REPORT

S.P. Colapietra, M. Gino | Osp. Molinette, Torino, Italy

Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.
Published: 26 October 2026
0
Views
0
Downloads

Authors

Background. Heparin-induced thrombocytopenia (HIT) is an immune-mediated prothrombotic disorder caused by antibodies against PF4/heparin complexes, leading to platelet activation and thrombin generation. In hemodialysis (HD), repeated exposure to heparin and extracorporeal circuits increases the risk of HIT. A distinct clinical phenotype, the acute systemic reaction, may occur minutes after heparin exposure and includes dyspnoea, chest symptoms and hemodynamic changes. A pulmonary-predominant form, mimicking pulmonary embolism without detectable thrombosis, has been described. However, cases presenting exclusively as recurrent intradialytic dyspnoea temporally linked to circuit exposure during HD, without macrovascular thrombosis, remain rare, with fewer than 15 reports in the literature.
Case report. An 84-year-old man with bladder cancer was admitted for urosepsis and developed acute kidney injury requiring HD. He was exposed to unfractionated heparin during dialysis and to therapeutic-dose low-molecular-weight heparin for chronic atrial fibrillation. During HD, he developed three recurrent episodes of acute dyspnoea with desaturation occurring within minutes of circuit initiation. Symptoms were severe, unresponsive to bronchodilators and steroids, and required interruption of dialysis and ventilatory support. Notably, all episodes resolved rapidly after circuit disconnection, with no symptoms between sessions. Pulmonary embolism was excluded by CT angiography. The temporal association with dialysis and resolution after dechallenge, in the absence of systemic heparin (previously discontinued due to haematuria), suggested a circuit-triggered mechanism (Fig. 1). HIT was suspected (4Ts score: 8) and confirmed by positive anti-PF4/heparin antibodies. Heparin from the dialysis circuit was discontinued and replaced with regional citrate anticoagulation, after which HD continued without further respiratory events. Due to high bleeding risk, no immediate alternative anticoagulation was started. Vitamin K antagonist therapy was introduced only after platelet recovery. No thrombotic complications occurred.
Conclusions. Dyspnoea should be actively considered as a potential manifestation of HIT in hemodialysis patients, particularly when it occurs acutely after circuit exposure and in association with thrombocytopenia. This case supports the existence of a rare pulmonary HIT phenotype characterized by recurrent intradialytic respiratory symptoms without macrovascular thrombosis. The strict temporal relationship with the extracorporeal circuit may represent a key diagnostic clue, even before laboratory confirmation. The absence of pulmonary embolism on imaging suggests a mechanism of localized platelet activation and microthrombosis rather than embolic disease. This report adds to the limited available literature and is notable for the clear reproducibility of symptoms exclusively during circuit exposure, as well as for the identification of the extracorporeal circuit as the predominant trigger in the absence of systemic heparin. These features strengthen the recognition of this underdiagnosed clinical presentation. Regional citrate anticoagulation represents a safe alternative for dialysis continuation in the acute phase. Moreover, management of anticoagulation after HIT should be individualized, particularly in patients with high bleeding risk, balancing guideline recommendations with clinical context.

189.jpg

Downloads

Download data is not yet available.

Citations

How to Cite



1.
Colapietra SP. PO095 | HEPARIN-INDUCED THROMBOCYTOPENIA PRESENTING AS A CIRCUIT-TRIGGERED PULMONARY SYNDROME IN HEMODIALYSIS: A CASE REPORT: S.P. Colapietra, M. Gino | Osp. Molinette, Torino, Italy. Bleeding Thromb Vasc Biol [Internet]. 2026 Oct. 26 [cited 2026 Oct. 28];5(s3). Available from: https://www.btvb.org/btvb/article/view/911